Alert archive / Hawaii / High Surf Warnings in 2016

High Surf Warning 6, NWS Honolulu, HI

January 23, 2016Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Jan 23, 2016, 3:17 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Jan 24, 2016, 12:00 PM HST. It was in force for 40 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 2016, 3:17 PM HST (01:17 UTC)
In effect from
Jan 24, 2016, 12:00 PM HST
Expired
Jan 26, 2016, 3:39 AM HST
In force
40 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2016-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2016-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

059 
WHHW40 PHFO 240117
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
317 PM HST SAT JAN 23 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI...

.A VERY LARGE NORTHWEST SWELL WILL BUILD SUNDAY AFTERNOON AND
PEAK MONDAY...PRODUCING DANGEROUS SURF CONDITIONS ALONG MOST
NORTH AND WEST FACING SHORES.

HIZ001>003-006>008-012-013-017-020-241430-
/O.NEW.PHFO.SU.W.0006.160124T2200Z-160126T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-
317 PM HST SAT JAN 23 2016

...HIGH SURF WARNING IN EFFECT FROM NOON SUNDAY TO 6 AM HST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM NOON SUNDAY TO 6 AM HST
TUESDAY. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI NIIHAU...AND
  NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...18 TO 25 FEET
  SUNDAY AFTERNOON...THEN BUILDING TO 30 TO 40 FEET SUNDAY NIGHT
  AND MONDAY. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...14 TO
  20 FEET SUNDAY AFTERNOON...THEN BUILDING TO 20 TO 25 FEET SUNDAY
  NIGHT AND MONDAY.

* TIMING...BUILDING SUNDAY AFTERNOON AND CONTINUING THROUGH MONDAY.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP
  CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES
  AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS
  CAUSING CHALLENGING BOAT HANDLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS
UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS.

&&

$$

FOSTER
5 follow-up statements
517 
WHHW40 PHFO 241339
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
339 AM HST SUN JAN 24 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI...

.A VERY LARGE NORTHWEST SWELL WILL BUILD THIS AFTERNOON AND PEAK
ON MONDAY...PRODUCING DANGEROUS SURF CONDITIONS ALONG MOST NORTH
AND WEST FACING SHORES.

HIZ019-250245-
/O.EXA.PHFO.SU.W.0006.160124T2200Z-160126T1600Z/
MAUI CENTRAL VALLEY-
339 AM HST SUN JAN 24 2016

...HIGH SURF WARNING IN EFFECT FROM NOON TODAY TO 6 AM HST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 AM HST TUESDAY.

* SURF...ALONG NORTH FACING SHORES...BUILDING 10 TO 15 FEET BY
  LATE THIS AFTERNOON...THEN INCREASING TO 30 TO 40 FEET TONIGHT
  AND MONDAY.

* TIMING...BUILDING THIS AFTERNOON AND CONTINUING THROUGH MONDAY
  NIGHT.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...
SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE
WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE
SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD BE AWARE OF AN
INCREASED NUMBER OF SURFERS AND BODY BOARDERS UTILIZING THE
HARBOR CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ001>003-250245-
/O.CON.PHFO.SU.W.0006.160124T2200Z-160126T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-
339 AM HST SUN JAN 24 2016

...HIGH SURF WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 AM
HST TUESDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES BUILDING TO 18 TO 25
  FEET BY LATE THIS AFTERNOON...THEN INCREASING TO 35 TO 45 FEET
  TONIGHT AND MONDAY.

* TIMING...BUILDING THIS AFTERNOON AND CONTINUING THROUGH MONDAY
  NIGHT.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...
SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE
WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE
SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD BE AWARE OF AN
INCREASED NUMBER OF SURFERS AND BODY BOARDERS UTILIZING THE
HARBOR CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ006>008-012-013-017-020-250245-
/O.CON.PHFO.SU.W.0006.160124T2200Z-160126T1600Z/
WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA-
339 AM HST SUN JAN 24 2016

...HIGH SURF WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 AM
HST TUESDAY...

* SURF...ALONG NORTH FACING SHORES OF OAHU MOLOKAI AND
  MAUI...BUILDING TO 15 TO 20 FEET ON OAHU AND 10 TO 15 FEET FOR
  MOLOKAI AND MAUI BY LATE THIS AFTERNOON...THEN INCREASING TO 30
  TO 40 FEET TONIGHT AND MONDAY. ALONG WEST FACING SHORES OF OAHU
  AND MOLOKAI...BUILDING TO 12 TO 18 FEET BY LATE THIS
  AFTERNOON...THEN INCREASING TO 20 TO 30 FEET TONIGHT AND
  MONDAY.

* TIMING...BUILDING THIS AFTERNOON AND CONTINUING THROUGH MONDAY
  NIGHT.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...
SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE
WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE
SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD BE AWARE OF AN
INCREASED NUMBER OF SURFERS AND BODY BOARDERS UTILIZING THE
HARBOR CHANNEL TO ACCESS SURFING AREAS.

&&

$$
139 
WHHW40 PHFO 250153
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
353 PM HST SUN JAN 24 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.THOUGH SLOWER TO ARRIVE THAN EXPECTED...A VERY LARGE NORTHWEST
SWELL WILL BUILD OVERNIGHT AND PEAK ON MONDAY ACROSS HAWAIIAN
WATERS...PRODUCING DANGEROUS SURF.

HIZ001>003-251500-
/O.CON.PHFO.SU.W.0006.000000T0000Z-160126T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-
353 PM HST SUN JAN 24 2016

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES BUILDING TO 20 TO 30
  FEET THIS EVENING AND INCREASING TO 30 TO 40 FEET LATE TONIGHT
  AND MONDAY.

* TIMING...BUILDING THROUGH THE NIGHT AND CONTINUING THROUGH
  MONDAY NIGHT.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... 
LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS UTILIZING THE HARBOR
CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ006>008-012-013-017-019-020-251500-
/O.CON.PHFO.SU.W.0006.000000T0000Z-160126T1600Z/
WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-
353 PM HST SUN JAN 24 2016

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* SURF...ALONG NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...
  BUILDING TO 18 TO 25 FEET AROUND MIDNIGHT AND INCREASING TO 30
  TO 40 FEET LATE TONIGHT AND MONDAY. ALONG WEST FACING SHORES OF
  OAHU AND MOLOKAI...BUILDING TO 12 TO 18 FEET BY MIDNIGHT AND
  INCREASING TO 18 TO 25 FEET TONIGHT AND MONDAY.

* TIMING...BUILDING THIS AFTERNOON AND CONTINUING THROUGH MONDAY 
  NIGHT. 

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... 
LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS UTILIZING THE HARBOR
CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ023-026-251500-
/O.NEW.PHFO.SU.Y.0009.160125T1000Z-160126T1600Z/
KONA-KOHALA-
353 PM HST SUN JAN 24 2016

...HIGH SURF ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM HST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM HST
TUESDAY. 

* SURF...6 TO 10 FEET ALONG WEST FACING SHORES.

* TIMING...BUILDING TONIGHT AND PEAKING ON MONDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS
AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES.


&&

$$
WROE
497 
WHHW40 PHFO 251333
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 AM HST MON JAN 25 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.A VERY LARGE NORTHWEST SWELL WILL BUILD THIS MORNING AND PEAK
LATER TODAY ACROSS HAWAIIAN WATERS...PRODUCING DANGEROUS SURF
ACROSS NORTH AND WEST FACING SHORES.

HIZ001>003-260245-
/O.CON.PHFO.SU.W.0006.000000T0000Z-160126T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-
333 AM HST MON JAN 25 2016

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES BUILDING TO 30 TO 40
  FEET TODAY...THEN SLOWLY DECLINING TONIGHT.

* TIMING...BUILDING THIS MORNING...PEAKING LATER TODAY THEN SLOWLY
  DECLINING TONIGHT.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... 
LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS UTILIZING THE HARBOR
CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ006>008-012-013-017-019-020-260245-
/O.CON.PHFO.SU.W.0006.000000T0000Z-160126T1600Z/
WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-
333 AM HST MON JAN 25 2016

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* SURF...ALONG NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...
  BUILDING TO 30 TO 40 FEET TODAY. ALONG WEST FACING SHORES OF
  OAHU AND MOLOKAI...BUILDING TO 18 TO 25 FEET TODAY. SURF SLOWLY
  DECLINING TONIGHT.

* TIMING...BUILDING THIS MORNING...PEAKING LATER TODAY THEN SLOWLY
  DECLINING TONIGHT.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... 
LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS UTILIZING THE HARBOR
CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ023-026-260245-
/O.CON.PHFO.SU.Y.0009.000000T0000Z-160126T1600Z/
KONA-KOHALA-
333 AM HST MON JAN 25 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* SURF...BUILDING TO 6 TO 10 FEET ALONG WEST FACING SHORES TODAY
  AND CONTINUING TONIGHT.
 
* TIMING...BUILDING TODAY AND CONTINUING TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND
SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS
AND EXERCISE CAUTION. KNOW YOUR LIMITS AND SEEK OCEAN RECREATION
AREAS BEST SUITED FOR YOUR ABILITIES.

&&

$$

JACOBSON
315 
WHHW40 PHFO 260134
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 PM HST MON JAN 25 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.A LARGE NORTHWEST SWELL WILL CONTINUE TO PRODUCE DANGEROUS SURF
ACROSS NORTH AND WEST FACING SHORES.

HIZ001>003-261445-
/O.CON.PHFO.SU.W.0006.000000T0000Z-160126T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-
334 PM HST MON JAN 25 2016

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* SURF...20 TO 30 FEET ALONG NORTH AND WEST FACING SHORES.

* TIMING...THROUGH TONIGHT.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...
SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE
WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE
SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD BE AWARE OF AN
INCREASED NUMBER OF SURFERS UTILIZING THE HARBOR CHANNEL TO
ACCESS SURFING AREAS.

&&

$$

HIZ006>008-012-013-017-019-020-261445-
/O.CON.PHFO.SU.W.0006.000000T0000Z-160126T1600Z/
WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-
334 PM HST MON JAN 25 2016

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* SURF...20 TO 30 FEET ALONG NORTH FACING SHORES. 15 TO 20 FEET
  ALONG WEST FACING SHORES.

* TIMING...THROUGH TONIGHT.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...
SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE
WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE
SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD BE AWARE OF AN
INCREASED NUMBER OF SURFERS UTILIZING THE HARBOR CHANNEL TO
ACCESS SURFING AREAS.

&&

$$

HIZ023-026-261445-
/O.CON.PHFO.SU.Y.0009.000000T0000Z-160126T1600Z/
KONA-KOHALA-
334 PM HST MON JAN 25 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* SURF...6 TO 10 FEET ALONG WEST FACING SHORES.

* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND
SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS
AND EXERCISE CAUTION. KNOW YOUR LIMITS AND SEEK OCEAN RECREATION
AREAS BEST SUITED FOR YOUR ABILITIES.

&&

$$

BURKE
061 
WHHW40 PHFO 261339
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
339 AM HST TUE JAN 26 2016

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.NORTHWEST SWELL WILL DECLINE TODAY...BUT WILL CONTINUE TO PRODUCE
ELEVATED SURF ACROSS NORTH AND WEST FACING SHORES. ANOTHER VERY
LARGE NORTHWEST SWELL WILL ARRIVE LATE TONIGHT INTO WEDNESDAY...
PUSHING SURF ABOVE WARNING LEVELS ONCE AGAIN.

HIZ001>003-270245-
/O.CAN.PHFO.SU.W.0006.000000T0000Z-160126T1600Z/
/O.EXB.PHFO.SU.Y.0009.000000T0000Z-160127T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-
339 AM HST TUE JAN 26 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH SURF WARNING HAS BEEN CANCELLED. 

* SURF...ALONG NORTH FACING SHORES...18 TO 24 FEET THIS
  MORNING...DECREASING TO 12 TO 16 FEET THIS AFTERNOON. ALONG WEST
  FACING SHORES...14 TO 18 FEET THIS MORNING...DECREASING TO 10 TO
  14 FEET THIS AFTERNOON. SURF WILL INCREASE ABOVE WARNING LEVELS
  ONCE AGAIN ON WEDNESDAY.

* TIMING...THROUGH TODAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... 
BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$

HIZ006>008-012-013-017-019-020-270245-
/O.CAN.PHFO.SU.W.0006.000000T0000Z-160126T1600Z/
/O.EXB.PHFO.SU.Y.0009.000000T0000Z-160127T0400Z/
WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-
339 AM HST TUE JAN 26 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH SURF WARNING HAS BEEN CANCELLED. 

* SURF...ALONG NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...18
  TO 24 FEET THIS MORNING...DECREASING TO 12 TO 16 FEET THIS
  AFTERNOON. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...12 TO
  16 FEET THIS MORNING...DECREASING TO 8 TO 12 FEET THIS
  AFTERNOON. SURF WILL INCREASE ABOVE WARNING LEVELS ONCE AGAIN
  ON WEDNESDAY.

* TIMING...THROUGH TODAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... 
BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS
AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES.

&&

$$

HIZ023-026-270245-
/O.EXT.PHFO.SU.Y.0009.000000T0000Z-160127T0400Z/
KONA-KOHALA-
339 AM HST TUE JAN 26 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* SURF...6 TO 10 FEET ALONG WEST FACING SHORES.

* TIMING...THROUGH TODAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... 
BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS
AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES.

&&

$$

JACOBSON

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 23, 9:56 AM HST, 5 hours 21 minutes earlier.

Area forecast discussion, Jan 23, 9:56 AM HST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
956 AM HST SAT JAN 23 2016

.SYNOPSIS...
WINDS WILL WEAKEN AND SHIFT OUT OF THE SOUTHEAST TODAY...BEFORE
BECOMING LIGHT AND VARIABLE TONIGHT AND SUNDAY AHEAD OF A COLD
FRONT APPROACHING FROM THE NORTHWEST. A BAND OF LOW CLOUDS AND
SHOWERS WILL ACCOMPANY THE WEAKENING FRONT AS IT PUSHES DOWN
ACROSS THE SMALLER HAWAIIAN ISLANDS FROM SUNDAY EVENING INTO
MONDAY. WEAK RIDGING DEVELOPING OVER THE ISLANDS BEHIND THE FRONT
WILL PRODUCE DRY CONDITIONS AND SOUTH TO SOUTHWEST WINDS FROM
TUESDAY THROUGH THURSDAY. EXTRA-LARGE WINTERTIME SWELLS WILL CAUSE
PERIODS OF HAZARDOUS SURF CONDITIONS ALONG MOST NORTH AND WEST
FACING SHORES OF THE STATE FROM MID-DAY SUNDAY THROUGH THE MIDDLE
OF NEXT WEEK.

&&

.DISCUSSION...
AN EAST-NORTHEAST TO WEST-SOUTHWEST ORIENTED SURFACE RIDGE IS
EVIDENT ABOUT 170 MILES NORTH OF KAUAI. THE PRESSURE GRADIENT
SOUTH OF THIS FEATURE IS MAINTAINING LIGHT TO LOCALLY MODERATE
EAST SOUTHEAST WINDS ACROSS MOST OF THE MAIN HAWAIIAN ISLAND
CHAIN THIS MORNING. VISIBLE SATELLITE IMAGERY SHOWS SOME LOW
CLOUDS...MOSTLY STRATOCUMULUS...OVER KAUAI AND OAHU...AND ALONG
WINDWARD SIDES OF MOLOKAI. THERE ARE ALSO SCATTERED TO LOCALLY
BROKEN CUMULUS CLOUDS AND ISOLATED SHOWERS STREAMING DOWN ACROSS
THE WINDWARD AND SOUTHEASTERN BIG ISLAND WATERS. THE CUMULUS CLOUDS
AND PRECIPITATION ELEMENTS LIKELY ORIGINATED FROM THE REMNANT
MOISTURE ASSOCIATED WITH A FORMER FRONT THAT DISSIPATED FAR EAST
OF THE STATE THURSDAY NIGHT.

A MID-LEVEL RIDGE OVER THE ISLANDS WILL MAINTAIN GENERALLY DRY
AND STABLE CONDITIONS THROUGH SUNDAY MORNING. THE FORECAST MODELS
CONTINUE TO INDICATE A COLD FRONT NOW LOCATED ABOUT 300 MILES
EAST OF MIDWAY ATOLL...OR 1000 MILES WEST NORTHWEST OF
KAUAI...WILL CONTINUE TO PROGRESS RAPIDLY EASTWARD THROUGH
TONIGHT. AS A RESULT...THE RIDGE IS EXPECTED TO WEAKEN AND SHIFT
SOUTH CLOSER TO THE ISLANDS THIS WEEKEND. THIS WILL CAUSE THE
PRESSURE GRADIENT TO BECOME SLACK AND RESULT IN LIGHT SOUTHEAST TO
SOUTH WINDS OVER MOST ISLANDS FROM LATER TODAY THROUGH SUNDAY.
THIS WILL ALLOW LOCAL AFTERNOON SEA BREEZES AND NIGHTTIME LAND
BREEZES TO DEVELOP FROM THIS AFTERNOON THROUGH SUNDAY. IN
ADDITION...HUMIDITY LEVELS WILL ALSO LIKELY INCREASE...PARTICULARLY
ON THE SMALLER ISLANDS...BY SUNDAY. AFTERNOON CLOUD BUILD UPS WITH
ISOLATED SHOWERS WILL ALSO BE POSSIBLE OVER THE ISLAND INTERIORS
LATER TODAY...AND AGAIN SUNDAY AFTERNOON...BUT RAINFALL TOTALS
WILL LIKELY BE LIGHT GIVEN THE RELATIVELY STABLE ATMOSPHERE.
MOSTLY CLEAR TO PARTLY CLOUDY CONDITIONS WILL PREVAIL TONIGHT
WITH THE LAND BREEZES. ALSO...THE LATEST OUTPUT FROM THE
UNIVERSITY OF HAWAII AT MANOA VOG MEASUREMENT AND PREDICTION
PROJECT /VMAP/ SHOWS THE LOW- LEVEL SOUTHEAST TO SOUTH WINDS WILL
CARRY VOLCANIC HAZE...OR VOG...UP OVER MOST OF THE LOWER
ELEVATIONS OF THE BIG ISLAND...AS WELL AS THE SMALLER ISLANDS...BY
LATER TODAY AND TONIGHT...AND CONTINUING INTO SUNDAY.

THE FORECAST GUIDANCE SHOWS THE FRONT WILL REACH KAUAI SUNDAY
EVENING...AND THEN MOVE DOWN ACROSS THE SMALLER ISLANDS INTO
MONDAY BEFORE EVENTUALLY DISSIPATING OVER OAHU OR MAUI COUNTY. A
BAND OF LOW CLOUDS AND LIGHT TO BRIEFLY MODERATE SHOWERS WILL
ACCOMPANY THE PASSAGE OF THIS FRONT. MOST OF THE PRECIPITATION IS
EXPECTED TO FALL ALONG NORTH AND NORTHEAST FACING SLOPES OF THE
ISLANDS. IN ADDITION...THE NORTHERLY FLOW BEHIND THE FRONT WILL
NOT ONLY USHER IN DRIER CONDITIONS OVER THE SMALLER ISLANDS...IT
WILL PUSH MOST OF THE VOLCANIC HAZE EASTWARD AND SOUTHWARD.

MOST OF THE STRONGER UPPER LEVEL DYNAMICS THAT ARE ALLOWING THE
FRONT TO MAKE IT DOWN TO THE LATITUDE OF THE HAWAIIAN ISLANDS ARE
EXPECTED TO REMAIN WELL NORTH OF THE REGION. HOWEVER...THE
ARRIVAL OF THE SOUTHERN END OF THE UPPER LEVEL TROUGH MAY PRODUCE
LOCALLY STRONG WINDS OVER THE SUMMITS OF MAUNA KEA AND MAUNA LOA
ON SUNDAY AND MONDAY. IF SO...WE MAY NEED TO ISSUE A WIND ADVISORY
LATER THIS WEEKEND IF THE FORECAST MODELS CONTINUE TO DEPICT THESE
WINDY CONDITIONS DEVELOPING ON THE BIG ISLANDS SUMMITS.

A NEW SURFACE RIDGE IS EXPECTED TO BE IN THE VICINITY OF THE
ISLANDS STARTING TUESDAY. THE LATEST MODEL OUTPUT CONTINUES TO
SUGGEST THIS RIDGE WILL MOVE FAR ENOUGH SOUTH TO ALLOW SOUTHERLY
TO SOUTHWESTERLY WINDS TO DEVELOP...ESPECIALLY ACROSS THE NORTHERN
ISLANDS. DURING THIS TIME...THE MODELS ARE SHOWING A SERIES OF
FRONTS MOVING RAPIDLY EASTWARD FAR NORTH OF THE ALOHA STATE. THE
MOISTURE FROM THESE FRONTS WILL LIKELY REMAIN WELL AWAY FROM THE
ISLANDS...SO RELATIVELY DRY CONDITIONS AND LIGHT WINDS WILL OCCUR
FROM TUESDAY THROUGH MUCH OF THE NEW WORK WEEK.

&&

.AVIATION...
VFR CONDITIONS PREVAIL AT ALL TAF SITES AND THESE CONDITIONS ARE
EXPECTED TO CONTINUE THROUGH THE DAY AND ON INTO THE EVENING HOURS.
THERE MAY BE SOME BRIEF MVFR CONDITIONS OVER NE THROUGH SE FACING
SLOPES DUE TO LOW CLOUDS AND ISOLATED SHRA.

&&

.MARINE...
SURF ALONG ALL HAWAIIAN SHORES IS FORECAST TO REMAIN WELL BELOW
THE HIGH SURF ADVISORY CRITERIA THROUGH THIS EVENING. THE LATEST
GUIDANCE FROM THE WAVE WATCH III MODEL CONTINUES TO SHOW A LARGE
WEST-NORTHWEST SWELL SPREADING DOWN ACROSS THE HAWAIIAN WATERS
STARTING EARLY SUNDAY. THIS SWELL WILL LIKELY CAUSE SURF HEIGHTS
TO INCREASE TO THE HIGH SURF WARNING THRESHOLDS ALONG MOST NORTH
AND WEST FACING SHORES...INCLUDING THE LEEWARD BIG ISLAND...FROM
MID-DAY SUNDAY THROUGH MONDAY. THIS SWELL WILL DIMINISH SLIGHTLY
ON TUESDAY AND TUESDAY NIGHT BEFORE THE EXPECTED ARRIVAL OF A
POTENTIALLY MUCH LARGER NORTHWEST SWELL EARLY WEDNESDAY. THIS
SWELL WILL LIKELY CAUSE SURF TO AGAIN BUILD TO WARNING LEVELS
ALONG NORTH AND WEST FACING SHORES OF MOST ISLANDS FROM WEDNESDAY
AFTERNOON THROUGH THURSDAY. FOR ADDITIONAL DETAILS...SEE THE
LATEST COLLABORATIVE NEARSHORE SWELL AND WIND FORECAST FOR OAHU
ISSUED AT 300 PM HST FRIDAY AFTERNOON.

WINDS ARE EXPECTED TO REMAIN WELL BELOW THE SMALL CRAFT ADVISORY
/SCA/ THRESHOLD OVER NEARLY ALL HAWAIIAN WATERS THROUGH MOST OF
NEXT WEEK. HOWEVER...THE LARGE INCOMING NORTHWEST SWELLS WILL
REQUIRE A SCA FOR ELEVATED SEAS FOR MOST HAWAIIAN WATERS FROM
MID-DAY SUNDAY THROUGH MOST OF NEXT WEEK. NOTE THAT SEAS MAY
BRIEFLY DIP BELOW THE SCA CRITERIA ON TUESDAY NIGHT BETWEEN SWELL
EVENTS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...FOSTER
AVIATION...BURKE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 3:28 PM HSTSmall Craft AdvisoryHFO6 days

Nearby

High Surf Warnings in Hawaii, 2016Every high surf warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.